Peritoneal dialysis associated peritonitis secondary to Mycobacterium fortuitum
We report a 23-year-old woman with systemic lupus erythematous, lupus nephritis(class IV), and end-stage renal disease on peritoneal dialysis who presented with abdominal pain, nausea, vomiting, and diarrhea for one week. A previous admission for peritonitis occurred one month earlier, and peritoneal fluid culture at that time was negative. She was discharged on three weeks of intraperitoneal cefepime and vancomycin. On the current admission, due to recurrent symptoms approximately two weeks after her antibiotics were discontinued, peritoneal fluid cultures were positive for Mycobacterium fortuitum. The peritoneal catheter was removed, and trimethoprim- sulfamethoxazoleand ciprofloxacin were initially recommended for six months. This was later changed to trimethoprim-sulfamethoxazole and amikacin based on new susceptibilities.
M. fortuitum is a rapidly growing mycobacterial species (RGM) widely distributedin nature; tap water is the major reservoir. It can produce a wide range of infections inhumans, and outbreaks have been reported in hospitals from contaminated equipment. Immunosuppression and chronic lung disease have been described as predisposing factors for RGM infection. Peritoneal dialysis associated with M. fortuitum infection occurs very rarely; no guidelines exist for treatment recommendations.
- There are currently no refbacks.